Alert archive / Virginia / Flash Flood Warnings in 2007

Flash Flood Warning 24, NWS Blacksburg, VA

July 29, 2007Bedford County, Campbell County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 29, 2007, 9:27 PM EDT for Bedford County, Campbell County, Virginia. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2007, 9:27 PM EDT (01:27 UTC)
Expired
Jul 30, 2007, 1:30 AM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Bedford County, VA, Campbell County, VA

The radar

The Roanoke radar (KFCX), 97 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 9:30 PM EDTFLASH FLOOD3 Sw Forest, VASMALL CREEK ALONG BROOKSTONE ROAD WELL OUT OF ITS BANKS, WITH WATER SURROUNDING A HOUSE AND LARGE LIMBS AND OTHER DEBRIS LEFT IN YARD.
Jul 29, 11:19 PM EDTFLASH FLOODTimberlake, VABROWNS CREEK OUT OF ITS BANKS AND FLOODING PORTIONS OF GROVE AVENUE AND WATERLICK ROAD IN THE TIMBERLAKE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2007-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2007-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 300129
FFWRNK
VAC019-031-300530-
/X.NEW.KRNK.FF.W.0024.070730T0127Z-070730T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
927 PM EDT SUN JUL 29 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL CAMPBELL COUNTY IN CENTRAL VIRGINIA
  EAST CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 130 AM EDT

* AT 922 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TIMBERLAKE...LYNCHBURG AIRPORT AND FOREST

ONE HOUR RAINFALL RATES HAVE EXCEEDED THREE INCHES...AND THE SLOW 
MOVEMENT OF THIS THUNDERSTORM WILL BRING AN ADDITIONAL 1 TO 3 INCHES 
OF RAINFALL OVER THE WARNED AREA. LOCATIONS ALONG BUFFALO CREEK IN 
CAMPBELL COUNTY...AND ELK CREEK IN BEDFORD COUNTY ARE AT HIGHEST 
RISK FOR FLASH FLOODING...INCLUDING THE TIMBERLAKE AREA.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3730 7939 3723 7914 3735 7916 3737 7921
      3740 7922 3743 7929

$$

WP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 7:52 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 29, 7:52 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
752 PM EDT SUN JUL 29 2007

.SYNOPSIS...
WEAK SURFACE HIGH PRESSURE WILL BUILD SLOWLY SOUTHEAST OUT OF THE
UPPER GREAT LAKES...REACHING THE MID ATLANTIC REGION BY MID WEEK.
DRIER AIR SPREADING INTO THE AREA FROM THE NORTH WILL MINIMIZE THE
THREAT OF RAIN FROM MID WEEK INTO NEXT WEEKEND.

&&

.NEAR TERM /THROUGH MONDAY/...
WEAK SHORTWAVE ENERGY PUSHING THRU THE OHIO VALLEY BEGINNING TO
PRODUCE SCATTERED CONVECTION MAINLY NORTH OF THE COUNTY WARNING AREA
THIS AFTERNOON WHERE UPPER LEVEL TEMPS ARE A LITTLE COOLER AND WHERE
MORE SOLAR INSOLATION HAS OCCURRED. BASED ON MORNING SOUNDINGS...SOME
MID LEVEL CAPPING APPEARS TO BE INHIBITING CONVECTION OVER OUR CWA
DESPITE SOME LIGHT UPSLOPE LOW LEVEL FLOW. WHERE STORMS DO FORM
LATER TODAY...THEY WILL BE MOVING SLOWLY...SO THE POTENTIAL FOR
TORRENTIAL RAINFALL EXISTS.

CONVECTION WILL WANE THIS EVENING WITH LOSS OF HEATING. HOWEVER...
SHORTWAVE ENERGY MOVING OVERHEAD WILL KEEP THE THREAT OF ISOLATED
SHOWERS MOST AREAS. MEANWHILE OVERNIGHT...EXPECT PERSISTENT LOW
LEVEL SOUTHEAST FLOW TO RESULT IN MORE STRATUS CLOUDS WHICH WILL
LIKELY BECOME QUITE THICK IN MANY AREAS...LASTING INTO THE FIRST
HALF OF THE DAY OR LONGER ON MONDAY. THIS IN TURN WILL KEEP TEMPS
DOWN A BIT...RESULTING IN LESS INSTABILITY AND LESS CONVECTION.
HAVE LOWERED POPS A BIT FOR TMRW AFTN.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
LAST IN A SERIES OF SHORT WAVE TROUGHS DROPPING SOUTHEAST ON
BACKSIDE OF EASTERN UPPER LONG WAVE TROUGH WILL MOVE SOUTHEAST OF
THE BLACKSBURG FORECAST AREA EARLY MONDAY NIGHT. PASSAGE OF WAVE
WILL SUPPORT THE SOUTHEASTWARD PUSH OF SLIGHTLY DRIER AIR IN
ADVANCE OF AN APPROACHING WEAK SURFACE RIDGE. ANY LINGERING
CONVECTION FROM MONDAY AFTERNOON SHOULD EITHER DISSIPATE OR MOVE
OFF TO THE EAST AND SOUTH WELL BEFORE MIDNIGHT...WITH GRADUAL
DRYING TREND EXPECTED THEREAFTER.

INCREASING SUBSIDENCE AND ADVECTION OF DRIER AIR ALOFT SHOULD
MINIMIZE THREAT OF DIURNALLY DRIVEN SHOWERS/THUNDERSTORMS TUESDAY
THROUGH WEDNESDAY NIGHT OVER THE BLACKSBURG AREA OF CONCERN.
HOWEVER...SOME CONCERN EXISTS AROUND INFLUENCE OF ANOTHER SHORT
WAVE TROUGH SWINGING SOUTHEAST THROUGH THE DELMARVA REGION TUESDAY
AFTERNOON...AND WHETHER PROXIMITY TO LIMITED MID LEVEL COOLING
AND WEAK FORCING ASSOCIATED WITH THIS FEATURE WILL INFLUENCE AREAS
FURTHER TO THE SOUTHWEST.

CURRENT THINKING IS THAT SUBSIDENCE CAPPING INVERSION PER GFS
FORECAST SOUNDINGS TUESDAY INTO WEDNESDAY WILL BE MORE THAN
SUFFICIENT TO MINIMIZE THREAT OF PRECIPITATION FROM THIS
FEATURE. THE NAM SOLUTION OF GENERATING SCATTERED PRECIPITATION
EAST OF THE BLUE RIDGE TUESDAY AFTERNOON IN A LARGELY UNCAPPED
ENVIRONMENT HAS THEREFORE BEEN DISCARDED.

DESPITE SLIGHTLY DRIER AIR ADVECTING INTO THE AREA WITH THE APPROACH
OF THE SURFACE RIDGE...TEMPERATURES ARE NOT EXPECTED TO BE ANY
LOWER THAN THE PAST SEVERAL DAYS. DRIER AIR WILL ALLOW FOR MORE
DAYTIME HEATING...RESULTING IN TEMPERATURES EQUAL TO OR EVEN
HIGHER THAN THOSE EXPERIENCED DURING THE PAST SEVERAL DAYS WHERE
DAYTIME HIGHS WERE LARGELY GOVERNED BY EXTENT OF CLOUD COVER AND
COOLING CONVECTIVE OUTFLOW BOUNDARIES. NUMERICAL NUMERICAL GUIDANCE
FOR ALL AREAS WAS FAIRLY CONSISTENT THROUGH THE MID WEEK PERIOD
AND WAS GENERALLY ACCEPTED.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
LITTLE CHANGE IN THE OVERALL WEATHER PATTERN EXPECTED LATER IN THE
WEEK INTO NEXT WEEKEND. MEAN UPPER TROUGH WILL GRADUALLY FILL AS
HEIGHTS INCREASE...TRANSITIONING TO MORE OF A WEAK ZONAL FLOW WITH
STAGNANT SURFACE REFLECTIONS. INCREASING HEIGHTS AND STAGNANT LOWER
TROPOSPHERIC FLOW WILL RESULT IN SLOWLY INCREASING TEMPERATURES
AND DEW POINTS...BUT WITH LITTLE TRIGGER TO SUPPORT THE
DEVELOPMENT OF ANY ORGANIZED CONVECTION.

HOWEVER...WOULD NOT BE SURPRISED TO SEE AN ISOLATED DIURNALLY DRIVEN
THUNDERSTORM DURING THE PERIOD OVER THE HIGHER TERRAIN PROVIDED
THAT DIFFERENTIAL HEATING CAN BE SUSTAINED LONG ENOUGH TO OVERCOME
A WEAKENING MID LEVEL CAPPING INVERSION. CONSIDERING VERY LOW
PROBABILITY AND LIMITED POTENTIAL AREAL COVERAGE...WILL CONTINUE
TO EXCLUDE THREAT OF PRECIPITATION IN THE LONG TERM PERIOD.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
THERE WILL BE THREE MAIN AREAS OF INTEREST AVIATION-WISE THROUGH
EARLY MONDAY EVENING.

FIRST...NUMEROUS SHOWERS AND THUNDERSTORMS HAVE TAKEN UP RESIDENCY
ALONG THE I-64 CORRIDOR FROM SE WV INTO PARTS OF CENTRAL VA.
OUTFLOW BOUNDARIES HEADING SOUTH FROM THIS ACTIVITY MAY HELP
TO GENERATE AN ISOLATED SHRA/TSRA IN THE KLWB AND KLYH AREAS
THROUGH ABOUT 03 OR 04Z

SECOND...LOW LEVEL FLOW ACROSS THE AREA IS PREDOMINATELY EAST OR
JUST SOUTH OF EAST. WITH ABUNDANT MOISTURE IN THE LOW LEVELS
DEVELOPMENT OF MVFR CEILINGS ARE EXPECTED IN MANY PARTS OF THE
AREA AFTER 06Z. ALSO THE DEVELOPMENT OF PATCHY MVFR FOG IN LOW
LYING AREAS AND RIVER VALLEYS IS EXPECTED...WITH A FEW SPOTS
TOUCHING IFR LEVEL BRIEFLY TOWARDS DAWN. IMPROVEMENT TO VFR AFTER
SUNRISE WILL NOT BE OVERLY RAPID...ESPECIALLY CONCERNING CEILING
HEIGHT. BY 14 TO 16Z VFR CONDITIONS ARE EXPECTED MONDAY.

THIRD...DEVELOPMENT OF AFTERNOON SHRA/TSRA LOOKS MORE PROMISING
MONDAY ALONG AND EAST OF A KLYH-KDAN LINE AS THE UPPER TROUGH
WHICH HAS BEEN OVER THE REGION BEGINS TO SHIFT EAST OFF THE COAST.

DRIER AIR BEGINS TO FILTER IN MONDAY NIGHT INTO TUESDAY WITH VFR
CONDS LIKELY THROUGH THURSDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WERT
NEAR TERM...JS
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...DS/JS
Hazardous weather outlook, Jul 29, 6:33 AM EDT, 14 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
633 AM EDT SUN JUL 29 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-301045-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-
MONROE-GREENBRIER-
633 AM EDT SUN JUL 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN ISOLATED THREAT OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. ANY OF THE STRONG TO SEVERE THUNDERSTORMS WILL PRODUCE
WIND GUSTS OR HAIL...AND VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 29, 8:05 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
805 PM EDT SUN JUL 29 2007

WVZ045-300100-
GREENBRIER WV-
805 PM EDT SUN JUL 29 2007

AT 802 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHEAST OF RUPERT...MOVING NORTHWEST AT
15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...DUO AT 810 PM
EDT...QUINWOOD...RAINELLE AT 820 PM EDT...BINGHAM AT 840 PM EDT.

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM. BRIEF WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES OR POSSIBLE WARNINGS.

JH
Special weather statement, Jul 29, 8:38 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
838 PM EDT SUN JUL 29 2007

VAZ047-300145-
BUCKINGHAM VA-
838 PM EDT SUN JUL 29 2007

AT 836 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF BENT CREEK...OR ABOUT 3
MILES EAST OF WINGINA...MOVING SOUTHEAST AT 35 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...BUCKINGHAM AT 845 PM
EDT...ANDERSONVILLE...TOGA AT 850 PM EDT.

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM. RAINFALL AMOUNTS OF UP TO AN INCH IN A 30 MINUTE PERIOD
MAY ALSO OCCUR.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES OR WARNINGS.
Special weather statement, Jul 29, 9:05 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
905 PM EDT SUN JUL 29 2007

VAZ034-045-300200-
BEDFORD VA-CAMPBELL VA-
905 PM EDT SUN JUL 29 2007

AT 901 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF FOREST...OR ABOUT OVER
TIMBERLAKE. THIS THUNDERSTORM WAS NEARLY STATIONARY. THE STRONG
THUNDERSTORM WILL REMAIN ALONG THE BEDFORD AND CAMPBELL COUNTY
BORDER DURING THE NEXT HOUR.

EXPECT RAINFALL AMOUNTS OF ONE TO THREE INCHES IN THE AREA BETWEEN
GOODE...FOREST...AND TIMBERLAKE. THIS MAY CAUSE LOCALIZED FLOODING
OF DITCHES AND POOR DRAINAGE AREAS. IN ADDITION FREQUENT LIGHTNING
ALONG WITH WIND GUSTS TO 40 MPH CAN BE EXPECTED IN THE VICINITY OF
THIS VERY STRONG THUNDERSTORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 10:02 PM EDTFlash Flood WarningRNKCharlotte4 hr

Nearby

Flash Flood Warnings in Virginia, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.